Colorado, 2008

Tornadoes and Hail in Colorado, June 19, 2008

June 19, 2008 · NWS GLD · 7 events in 2 counties and zones

Thunderstorms developed over eastern Colorado during the afternoon hours producing marginally severe hail as well as three landspout tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed over eastern Colorado during the afternoon hours producing marginally severe hail as well as three landspout tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 1:52 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 19, 1:52 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT THU JUN 19 2008

.DISCUSSION...THE UPPER RIDGE WILL SLOWLY MOVE EAST WITH ITS AXIS
OVER THE ROCKIES BY SUNDAY. AT THE SURFACE HIGH PRESSURE WILL MOVE
INTO NORTHWEST KANSAS BEHIND A FRONT TONIGHT AND REMAIN OVER THE
AREA THROUGH THE DAY SATURDAY. SATURDAY NIGHT A TROUGH DEVELOP OVER
EASTERN COLORADO AND REMAIN THERE THROUGH SUNDAY NIGHT.

THE MAIN FORECAST ISSUES ARE POPS.

FOR TONIGHT...WATER VAPOR IMAGERY SHOWING A STRONG SHORTWAVE TROUGH
OVER CENTRAL WYOMING/WESTERN COLORADO WHICH SHOULD IMPACT NORTHWEST
KANSAS THIS EVENING. THERE IS CURRENTLY A SEVERE THUNDERSTORM WATCH
578 IN EFFECT UNTIL 02Z FOR THE FAR SOUTHWEST ZONES. LARGE HAIL WILL BE
THE MAIN THREAT WITH  STORMS MOVING SOUTHEAST AROUND 20KTS. THE
NAM/GFS BOTH INDICATE THAT THIS FIRST STAGE OF STORMS SHOULD HAVE
EXITED THE FORECAST AREA BY 06Z FRI BUT CANNOT RULE NOCTURNAL
SHOWERS AND STORMS SO WILL INCLUDE A SLIGHT CHANCE FOR AFTER 06Z BUT
SEVERE THREAT SHOULD BE OVER. STRATUS/FOG POTENTIAL LOOKS LOW TONIGHT
WITH BOUNDARY LAYER RH STAYING BELOW 90 PERCENT AND SOME LIGHT NORTH
WIND. ANY FOG DEVELOPMENT SHOULD BE MINOR.

THERE ARE SOME AREAS TO WATCH TONIGHT FOR POSSIBLE HYDRO CONCERNS.
THESE COUNTIES ARE RED WILLOW...NORTON AND WICHITA COUNTIES. THE
SITUATION DOES NOT WARRANT A WATCH BUT ANY INTENSE RAINFALL OR
TRAINING STORMS OVER THOSE AREAS SHOULD BE MONITORED.

FRIDAY/FRIDAY NIGHT...A WEAK SHORTWAVE IS INDICATED AND TIMING IS
SKETCHY SO WILL GO WITH A SLIGHT CHANCE WHICH AGREES WELL WITH
GUIDANCE.

SATURDAY/SATURDAY NIGHT...THE NAM/GFS BRINGS ANOTHER WAVE THROUGH.
THE NAM IS ADVERTISES A STRONGER WAVE BUT FOR NOW WILL COMPROMISE
BETWEEN THE TWO MODELS AND GO WITH A SLIGHT CHANCE.

SUNDAY/SUNDAY NIGHT...THE RIDGE AXIS SLIDES SLIGHTLY FURTHER EAST
PUTTING THE FORECAST AREA INTO SOUTHWEST FLOW. A SHORTWAVE IS
ADVERTISED TO MOVE THROUGH THE FLOW. PLAN TO GO WITH PERSISTENCE AND
GO WITH SLIGHT CHANCE POPS IN THE AFTERNOON FOR EASTERN  COLORADO
AND THE REST OF THE FORECAST AREA SUNDAY NIGHT.

FOR TEMPERATURES FOLLOWED THE COOLER MET GUIDANCE FOR MAX
TEMPERATURES AND THE MAV GUIDANCE FOR MINS DUE TO EFFECTS FROM
CLOUDS AND PRECIPITATION. MAX TEMPERATURES SHOULD START IN THE
LOW/MID 80S ON FRIDAY WARMING TO AROUND 90 BY SUNDAY. MIN
TEMPERATURES SHOULD RANGE FROM THE LOW/MID 50S WARMING TO THE
LOW/MID 60S SUNDAY NIGHT.

IN THE EXTENDED...A RIDGE WILL CONTINUE OVER THE ROCKIES WITH
SEVERAL SHORTWAVES COMING OVER THE RIDGE INTO NORTHWEST KANSAS.
TIMING IS DIFFICULT. A STRONG WAVE IS PROGGED TO MOVE THROUGH MONDAY
AFTERNOON/EVENING FOLLOWED BY RIDGING/SUBSIDENCE ON TUESDAY. ANOTHER
ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY AS ANOTHER DECENT WAVE
COMES THROUGH WITH SUBSEQUENT RIDGING/SUBSIDENCE ON THURSDAY.

850MB TEMPERATURES ARE GENERALLY IN THE MID 20S RESULTING IN MAX
TEMPERATURE READINGS IN THE UPPER 80S WITH SOME LOWER 90S IN THE
EAST. MIN TEMPERATURES ARE IN THE LOWER 60S WITH SOME MID 60S IN THE
EAST.

FS

&&

.AVIATION...
1120 AM MDT THU JUN 19 2008

FOR THE 18Z TAFS. VFR CONDITIONS THROUGH THE MAJORITY OF THE TAF
PERIOD. CONVECTION IS EXPECTED TO REDEVELOP THIS AFTERNOON. CIGS
AND VIS MAY BE TEMPORARILY REDUCED DURING THUNDERSTORMS. EXPECT
THUNDERSTORMS TO END AFTER 06Z.

BURTIS

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jun 19, 9:22 AM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MDT THU JUN 19 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1022 AM MDT THU JUN 19 2008 /1122 AM CDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE COMBINED WITH LOW LEVEL MOISTURE AND
DAYTIME HEATING WILL COMBINE TO GENERATE ANOTHER ROUND OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS MAY BECOME
SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.

FLOODING MAY ALSO BECOME AN ISSUE OVER AREAS WHERE HEAVY RAIN HAS
FALLEN OVER PREVIOUS DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH
SATURDAY NIGHT. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE
STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

BURTIS

In the hours before

Special weather statement, Jun 19, 3:07 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT THU JUN 19 2008

COZ091-192215-
KIT CARSON COUNTY-
407 PM MDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ARRIBA...OR 13 MILES
SOUTHWEST OF FLAGLER...AND MOVING EAST AT 17 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
Special weather statement, Jun 19, 3:26 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT THU JUN 19 2008

COZ091-192245-
KIT CARSON COUNTY-
426 PM MDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF SEIBERT...AND MOVING EAST AT 17
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

SOME COMMUNITIES WHICH MAY BE IMPACTED INCLUDE SEIBERT...VONA AND
STRATTON.
Special weather statement, Jun 19, 4:03 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU JUN 19 2008

COZ091-192330-
KIT CARSON COUNTY-
503 PM MDT THU JUN 19 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
STRATTON TO 12 MILES SOUTH OF FLAGLER...AND MOVING EAST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

The radar

The Goodland radar (KGLD), 92 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 tornado. Local standard time, as filed.

Hail, Kit Carson

When
June 19, 4:05 PM MST
Where
Kit Carson County, 9.69 mi S of Vona
Measured
0.88 in hail
Reported by
Public
Coordinates
39.160, -102.740

Hail, Kit Carson

When
June 19, 4:05 PM MST
Where
Kit Carson County, 10 mi S of Vona
Measured
0.88 in hail
Reported by
Public
Coordinates
39.155, -102.750

Tornado, Cheyenne

When
June 19, 4:32 PM MST to 4:39 PM MST
Where
Cheyenne County, 6 mi SE of Firstview
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.759, -102.451

A storm chaser observed a landspout tornado lasting 7 minutes. The landspout remained nearly stationary with no damage reported.

Tornado, Cheyenne

When
June 19, 4:36 PM MST to 4:37 PM MST
Where
Cheyenne County, 4 mi S of Cheyenne Wells
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
38.762, -102.350

A landspout tornado lasting one minute was observed by both emergency management and storm chasers. No damage occurred with this brief tornado.

Tornado, Cheyenne

When
June 19, 4:36 PM MST to 4:42 PM MST
Where
Cheyenne County, 5 mi SW of Firstview
Rating
EF0
Path length
0.5 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.769, -102.596

A storm chaser reported a diffuse, weakly rotating landspout tornado. This nearly stationary tornado lasted 6 minutes. No damage was reported.

Hail, Kit Carson

When
June 19, 5:05 PM MST
Where
Kit Carson County, 13 mi SSW of Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.126, -102.693

Hail, Cheyenne

When
June 19, 6:20 PM MST
Where
Cheyenne County, 5 mi NW of Arapahoe
Measured
1 in hail
Reported by
Public
Coordinates
38.901, -102.236

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyThe tornado archive for Colorado, 2008Warnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101708, 101711, 101721, 101717, 101722, 101712, 101713.